Alert archive / North Dakota / River Flood Warnings in 2013

River Flood Warning 5, NWS Bismarck, ND

April 5, 2013McHenry County, North Dakota

NWS Bismarck, ND issued this river flood warning at Apr 5, 2013, 1:46 PM CDT for McHenry County, North Dakota. It took effect at Apr 9, 2013, 7:00 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Apr 5, 2013, 1:46 PM CDT (18:46 UTC)
In effect from
Apr 9, 2013, 7:00 AM CDT
Expired
Apr 15, 2013, 10:27 AM CDT
In force
6 days
Issued by
NWS Bismarck, ND
Flood severity
Minor

County McHenry County, ND

The river

Written for the forecast point Souris River at Velva (VLVN8).

Action stage
1506 ft
Minor stage
1507 ft
Moderate stage
1512 ft
Major stage
1517 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Apr 5, 1:16 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 5, 1:16 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT FRI APR 5 2013

.UPDATE...
ISSUED AT 103 PM CDT FRI APR 5 2013

RADAR LOOPS SHOW THE MAIN AREA OF PRECIPITATION ACROSS THE EAST
NOW. A BAND OF LIGHT SHOWERS (FROM RADAR) ARE TRAILING ACROSS
CENTRAL NORTH DAKOTA. LOWERED THE CHANCE FOR PRECIPITATION WEST
THIS AFTERNOON. STILL ANTICIPATING THE CHANCE FOR THUNDERSTORMS
SOUTHWEST...AND EXTENDED THIS CHANCE INTO THE EVENING.

UPDATE ISSUED AT 958 AM CDT FRI APR 5 2013

LATEST RADAR LOOPS SHOW RETURNS ALONG THE JAMES RIVER BASIN.
SURFACE OBSERVATIONS INDICATE SOME ABILITY TO EVAPORATE THE
PRECIPITATION. SO RAISED THE POPS THERE BUT EXPECT A TIME DELAY
BEFORE IT REACHES THE SURFACE. CURRENT TEMPERATURES ALOFT AND
SURFACE TEMPERATURES CONTINUE TO INDICATE THE POTENTIAL FRO
FREEZING RAIN/SLEET AND SNOW CENTRAL AND EAST...THIS MORNING.

UPDATE ISSUED AT 640 AM CDT FRI APR 5 2013

LATEST SATELLITE AND RADAR INDICATES WARM ADVECTION CONTINUING TO
SPREAD EASTWARD ACROSS WESTERN AND CENTRAL NORTH DAKOTA. CURRENT
OBSERVATIONS UNDER HIGHER REFLECTIVITIES OVER SOUTH CENTRAL NORTH
DAKOTA YET TO INDICATE ANY PRECIPITATION REACHING THE GROUND.
THEREFORE...WILL KEEP PRECIPITATION THIS MORNING CONFINED TO ALONG
AND NORTH OF THE I-94 CORRIDOR. CURRENT OBSERVATIONS ARE IN LINE
WITH FORECAST GRIDS SO NO SIGNIFICANT CHANGES WITH THIS UPDATE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CDT FRI APR 5 2013

LATEST SATELLITE AND RADAR IMAGERY SHOWS CONTINUED WARM AIR
ADVECTION INTO WESTERN AND CENTRAL NORTH DAKOTA ALONG AND AHEAD OF
A WARM FRONT IN EASTERN MONTANA. REFLECTIVITY'S REMAIN WEAK UP TO
THIS POINT IN EASTERN MONTANA...WITH SPORADIC GROUND TRUTH
REPORTS. THE LATEST 00Z GUIDANCE/RAP IS FURTHER NORTH WITH THE
PRECIPITATION AREA TODAY...AND WITH LESSER AMOUNTS THAN PREVIOUS.
THUS HAVE SCALED BACK POPS AND GENERALLY MAINTAINED LIKELY POPS IN
THE FAR NORTH DURING THE MORNING AND AFTERNOON. A WINTRY MIX OF
PRECIPITATION NORTH REMAINS ON TRACK...HOWEVER TOTAL SNOWFALL
ACCUMULATIONS APPEAR TO BE MORE IN LINE WITH 1 INCH TO 1.5 INCHES
IN THE NORTH. BY MID TO LATE AFTERNOON A LOW PRESSURE WILL MOVE
ACROSS SOUTH DAKOTA DRAGGING A COLD FRONT THROUGH WESTERN NORTH
DAKOTA. LATEST NAM ADVERTISING SOME INSTABILITY BEHIND THE FRONT.
SPC HAS A GENERAL THUNDERSTORM AREA IN THE SOUTHWEST...CONCUR AND
HAVE ADDED A SLIGHT CHC OF TSTMS FOR THE MID/LATE AFTERNOON
SOUTHWEST. MODELS ADVERTISING A SWATH OF PRECIPITATION NEAR/ALONG
OUR SOUTHERN BORDER ASSOCIATED WITH THE LOW AND COLD FRONT FRIDAY
EVENING/NIGHT. HAVE INCREASED POPS TO LIKELY IN THE FAR SOUTH.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 354 AM CDT FRI APR 5 2013

MAIN FORECAST PROBLEM IN THE LONG TERM PERIOD WILL BE
PRECIPITATION CHANCES IN AN UNSETTLED PATTERN LATE IN THE WEEKEND
AND EARLY NEXT WEEK.

WE BEGIN THE LONG TERM PERIOD ON SATURDAY WITH A SHORTWAVE TROUGH
OVER THE LOCAL AREA AND SURFACE LOW PRESSURE OVER THE EASTERN
DAKOTAS. WE WILL BE ON THE BACK END OF THIS SYSTEM BY SATURDAY
MORNING BUT EXPECT A LITTLE LINGERING LIGHT PRECIPITATION MOSTLY
DURING THE MORNING HOURS. SURFACE HIGH PRESSURE NOSES SOUTH FROM
CANADA COMBINED WITH SHORTWAVE RIDGING SHOULD SUPPRESS
PRECIPITATION FROM NORTHWEST TO SOUTHEAST SATURDAY AFTERNOON AND
INTO SATURDAY EVENING.

ANOTHER WAVE MOVING THROUGH A DEEPENING UPPER LEVEL TROUGH OVER
THE WEST COAST WILL MOVE INTO THE WESTERN DAKOTAS BY LATE SATURDAY
NIGHT SETTING THE STAGE FOR ANOTHER ROUND OF RAIN AND SNOW AND
POSSIBLY SOME MIXED PRECIPITATION ON SUNDAY. AN AVERAGE OF
GFS/GEM/ECMWF WOULD YIELD MAINLY SNOW NORTH AND RAIN SOUTH BUT
THERE ARE SIGNIFICANT DIFFERENCES IN TEMPERATURE PROFILES BETWEEN
THE WARMER GFS...COLD ECMWF AND EVEN COLDER GEM. AN UPPER LEVEL
JET TO OUR NORTH AND CONTINUED SHORTWAVE ENERGY EMANATING FROM THE
UPSTREAM UPPER LEVEL LOW WILL KEEP A CHANCE OF PRECIPITATION OVER
THE AREA SUNDAY NIGHT.

BY MONDAY THE GFS KEEPS PRECIPITATION OVER THE AREA WITH SURFACE
LOW PRESSURE OVER SOUTH DAKOTA AND CONTINUED UPPER LEVEL ENERGY
TRAVERSING THE NORTHERN PLAINS IN A SOUTHWEST UPPER LEVEL FLOW.
THE GEM/ECMWF ARE MUCH QUICKER TO BRING DRIER AND COLD HIGH
PRESSURE SOUTH FROM CANADA INTO THE REGION...SUPPRESSING
PRECIPITATION OVER ALL BUT THE SOUTHWEST. WITH SUCH MODEL
DIFFERENCES WILL STICK WITH A MODEL BLEND WITH PERSISTENCE WHICH
YIELDS CHANCE POPS ACROSS THE FORECAST AREA.

MONDAY NIGHT THE UPPER LEVEL LOW MOVES ACROSS THE ROCKIES AND
SURFACE CYCLOGENESIS DEVELOPS OVER THE CENTRAL PLAINS AND TRACKS
EAST TUESDAY AND TUESDAY NIGHT. THERE IS MUCH UNCERTAINTY WITH THE
TRACK OF THE SURFACE SYSTEM AS THE GFS IS MUCH FARTHER NORTH WITH
THE PLACEMENT OF THE SURFACE LOW BY WEDNESDAY MORNING THAN THE
ECMWF OR GEM. THIS WOULD POTENTIALLY BRING SIGNIFICANT
PRECIPITATION TO THE FAR SOUTH CENTRAL AND THE JAMES RIVER VALLEY
TUESDAY AND TUESDAY NIGHT. THE ECMWF/GEM KEEP THE NORTHERN EDGE OF
THE PRECIPITATION SHIELD OVER THE FAR SOUTHERN TIER COUNTIES ON
TUESDAY...THEN PERHAPS A BIT FARTHER NORTH TUESDAY NIGHT INTO
WEDNESDAY.

THIS IS A SIGNIFICANT WEATHER SYSTEM AND BEARS CLOSE WATCHING OVER
THE UPCOMING WEEKEND. AS HAS BEEN THE CASE FOR A GOOD PORTION OF
THIS WINTER...THIS SYSTEM COULD CERTAINLY TREND FARTHER SOUTH AND
MISS US COMPLETELY. HOWEVER...SIGNIFICANT DOWNSTREAM RIDGING AND
THE TENDENCY FOR THESE STRONG SYSTEMS TO SLOW COULD BRING
SIGNIFICANT PRECIPITATION FARTHER NORTH AND INFLUENCE MUCH MORE OF
THE FORECAST AREA. WITH COLD AIR ENTRENCHED OVER THE AREA IT WOULD
APPEAR THAT WE WOULD BE DEALING WITH ALL SNOW AS A PRECIPITATION
TYPE.

WE DRY OUT BRIEFLY WEDNESDAY NIGHT BUT ANOTHER ANOTHER WAVE IN A
FAST NORTHWEST FLOW APPROACHES BY THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 103 PM CDT FRI APR 5 2013

AT NOON CDT A WARM FRONT EXTENDED ACROSS EASTERN MONTANA. THE WARM
FRONT WILL MOVE EAST FRIDAY AFTERNOON...THEN A COLD FRONT WILL
FOLLOW INTO THE STATE AFTER MIDNIGHT. PREVIOUS FORECASTS TOO
PESSIMISTIC FOR MVFR FRIDAY AND EARLY FRIDAY EVENING. THIS
FORECAST WILL BE VFR FOR ALL TAF SITES THROUGH THE AFTERNOON.
EXPECT MVFR CEILINGS WITH THE COLD FRONTAL PASSAGE AFTER 05Z FROM
KISN-KMOT-KJMS. THERE IS STILL A THREAT FOR FREEZING RAIN MAINLY
AT KJMS BETWEEN 05Z-10Z. ISOLATED TSRA NEAR KDIK BETWEEN 21-03Z.
WENT VCTS THERE.

&&

.HYDROLOGY...
ISSUED AT 354 AM CDT FRI APR 5 2013

A FLOOD WATCH HAS BEEN ISSUED FOR THE LITTLE MUDDY RIVER NEAR
WILLISTON. THE LITTLE MUDDY RIVER NEAR WILLISTON IS FORECAST TO
RISE...BUT REMAIN JUST BELOW THE FLOOD STAGE OF 10 FEET. HIGHS
IN THE UPPER 40S ON FRIDAY WILL CREATE ADDITIONAL SNOWMELT RUNOFF.
THE RIVER CHANNEL REMAINS COVERED IN ICE...AND WITH THE RISE IN
WATER FROM SNOWMELT...THE THREAT OF ICE RELATED FLOODING IS
INCREASING.

A FLOOD WATCH CONTINUES FOR THE SOURIS NEAR SHERWOOD. A FLOOD
WARNING IS IN EFFECT FOR THE SOURIS RIVER NEAR FOXHOLM IMMEDIATELY
DOWNSTREAM OF LAKE DARLING AND MINOT 4 NW. CURRENT LAKE DARLING
RELEASES ARE 2300 CFS. WHILE THE SOURIS RIVER IMMEDIATELY
DOWNSTREAM OF LAKE DARLING IS ICE FREE...RIVER ICE INCREASES TO A
SOLID SHEET CLOSER TO MINOT AND POINTS DOWNSTREAM. SIGNIFICANT
RIVER ICE ALSO REMAINS ON THE SOURIS RIVER THROUGH RENVILLE
COUNTY. AS THE RIVER ICE IS LIFTED WITH INCREASED FLOWS...IT MAY
POTENTIALLY BREAK...WHICH COULD LEAD TO AN ICE JAM AND RAPIDLY
FLUCTUATING RIVER LEVELS. IT SHOULD BE NOTED THAT THE ICE IS
CONSTRICTING FLOW WITHIN THE CHANNEL. THUS...THE CURRENT AND
FORECAST STAGES ARE HIGHER THAN WOULD BE EXPECTED FOR ANY GIVEN
FLOW ASSOCIATED WITH AN OPEN ICE FREE CHANNEL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...TWH
AVIATION...WAA
HYDROLOGY...TWH
Hazardous weather outlook, Apr 5, 10:16 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CDT FRI APR 5 2013

NDZ003-011-060930-
RENVILLE-WARD-
1016 AM CDT FRI APR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCHES AND WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER
AT VARIOUS POINTS UPSTREAM OF MINOT UNTIL FURTHER NOTICE. FOR
DETAILS PLEASE REFER TO WWW.WEATHER.GOV/BIS.

EXPECT A WINTRY MIX OF PRECIPITATION TODAY AND TONIGHT. TOTAL
SNOWFALL ACCUMULATIONS WILL REMAIN LIGHT...A HALF INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY.

A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS
TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY
CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW.
HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG
SYSTEM...SO CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-004-005-010-012-013-018>023-025-036-037-048-051-060930-
DIVIDE-BURKE-BOTTINEAU-ROLETTE-MOUNTRAIL-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
LA MOURE-DICKEY-
1016 AM CDT FRI APR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A WINTRY MIX OF LIGHT FREEZING RAIN...SLEET...OR SNOW TODAY
THROUGH TONIGHT. TOTAL SNOWFALL TOTALS WILL REMAIN LESS THAN ONE
HALF INCH...EXCEPT IN THE TURTLE MOUNTAINS WHERE AROUND ONE INCH
OF SNOW IS FORECAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY.

A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS
TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY
CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW.
HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG
SYSTEM...SO CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ034-035-042-045>047-050-060930-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH-
1016 AM CDT FRI APR 5 2013 /916 AM MDT FRI APR 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY.

A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS
TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY
CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW.
HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG
SYSTEM...SO CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ009-060930-
WILLIAMS-
1016 AM CDT FRI APR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR THE LITTLE MUDDY RIVER NEAR
WILLISTON. FOR DETAILS PLEASE REFER TO WWW.WEATHER.GOV/BIS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY.

A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS
TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY
CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW.
HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG
SYSTEM...SO CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-031>033-040-041-043-044-060930-
MCKENZIE-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
1016 AM CDT FRI APR 5 2013 /916 AM MDT FRI APR 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN NON SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT MIXED PRECIPITATION SUNDAY INTO MONDAY.

A STORM SYSTEM WILL AFFECT THE CENTRAL AND NORTHERN PLAINS
TUESDAY AND WEDNESDAY. AT THIS TIME IT APPEARS THE SYSTEM MAY
CLIP THE FAR SOUTH AND EAST PORTIONS OF THE LOCAL AREA WITH SNOW.
HOWEVER MUCH UNCERTAINTY REMAINS WITH THE TRACK OF THIS STRONG
SYSTEM...SO CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/TWH/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:54 PM CDTRiver Flood WatchBISWilliams38 hr
Apr 5, 1:46 PM CDTRiver Flood WarningBISWard9 days
Apr 5, 1:46 PM CDTRiver Flood WarningBISWard9 days

Nearby

River Flood Warnings in North Dakota, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.